Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 145, NWS Lake Charles, LA

August 3, 2008Jasper County, Tyler County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Aug 3, 2008, 4:59 PM CDT for Jasper County, Tyler County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2008, 4:59 PM CDT (21:59 UTC)
Expired
Aug 3, 2008, 5:30 PM CDT
In force
31 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Jasper County, TX, Tyler County, TX

The radar

The Lake Charles radar (KLCH), 118 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 1:07 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.0 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2008-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2008-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-387 J/kg
Mixed-layer LCL
1831 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 4:33 PM CDT, 26 minutes earlier.

Area forecast discussion, Aug 3, 4:33 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
433 PM CDT SUN AUG 3 2008

.SYNOPSIS...TROPICAL DEPRESSION NUMBER FIVE HAS DEVELOPED 85 MILES
SOUTHEAST OF THE MOUTH OF THE MISSISSIPPI RIVER. THE DEPRESSION IS
EXPECTED TO DEVELOP TO PERHAPS A TROPICAL STORM BY THE MORNING.
THE EXPECTED TRACK IS ABOUT 60 NM OFF THE LOUISIANA COAST. A
TROPICAL STORM WARNING IS IN EFFECT EAST OF INTRACOASTAL CITY. A
TROPICAL STORM WATCH IS IN EFFECT WEST OF INTRACOASTAL CITY.

&&

.SHORT TERM...A DESCENDING SUBTROPICAL JET WILL KEEP THE AREA IN A
FAVORABLE LEFT FRONT QUADRANT FOR ENHANCED LIFT UNTIL 8 PM. ADDED
POPS TO GUIDANCE IN RESPONSE TO THE EXPECTED MOVEMENT OF TD 5 ON
TONIGHT AND TUESDAY.

&&

.LONG TERM...RIDGING FROM THE MIDDLE OF THE WEEK ONWARD UNTIL SATURDAY.
A BACK DOOR TYPE COOL FRONT LOOKS TO BRING RAIN CHANCES ON SUNDAY.

&&

.AVIATION...VFR WITH VCTS.

&&

.MARINE...A SMALL CRAFT ADVISORY IS IN EFFECT WEST OF INTRACOASTAL
CITY TO CAMERON.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  76  95  76  90  77 /  30  40  50  50  20
KBPT  77  97  77  90  79 /  30  40  50  60  30
KAEX  75  98  75  94  74 /  30  40  20  30  20
KLFT  77  94  75  89  76 /  30  40  40  40  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...TROPICAL STORM WARNING FOR THE FOLLOWING ZONES: ST. MARY.

     TROPICAL STORM WATCH FOR THE FOLLOWING ZONES: CAMERON...
     VERMILION.

     TROPICAL STORM WIND WARNING UNTIL 3 AM CDT TUESDAY FOR THE
     FOLLOWING ZONES: IBERIA.

TX...TROPICAL STORM WATCH FOR THE FOLLOWING ZONES: JEFFERSON.

GM...TROPICAL STORM WARNING FOR THE FOLLOWING ZONES: COASTAL WATERS
     FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT
     20 NM...WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL
     CITY, LA EXTENDING FROM 20 NM TO 60 NM.

     TROPICAL STORM WATCH FOR THE FOLLOWING ZONES: COASTAL WATERS
     FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM...COASTAL
     WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM...
     WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM
     20 NM TO 60 NM...WATERS FROM INTRACOASTAL CITY, LA TO
     CAMERON, LA EXTENDING FROM 20 NM TO 60 NM.

     SMALL CRAFT ADVISORY FROM 9 AM TO 7 PM CDT MONDAY FOR THE
     FOLLOWING ZONES: COASTAL WATERS FROM INTRACOASTAL CITY TO
     CAMERON, LA OUT 20 NM...WATERS FROM INTRACOASTAL CITY, LA
     TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM.

&&

11
Hazardous weather outlook, Aug 3, 5:59 AM CDT, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
559 AM CDT SUN AUG 3 2008

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-041100-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
559 AM CDT SUN AUG 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
HEAT WILL ONCE AGAIN BE A CONCERN TODAY...WITH HEAT INDICES
RANGING FROM 100 TO 105 IN THE AFTERNOON. ANOTHER ROUND OF SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON INTO TONIGHT. AT
THIS TIME...THE PROBABILITY OF SEVERE WEATHER IS LOW...BUT STRONG
STORMS WILL BE CAPABLE OF WIND GUSTS OF 40 TO 50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
HEAT WILL CONTINUE TO BE A CONCERN MONDAY...WITH HEAT INDICES
AGAIN RANGING FROM 100 TO 105 IN THE AFTERNOON. AN AREA OF
DISTURBED WEATHER OVER THE NORTH CENTRAL GULF IS FORECAST TO
MOVE WEST ACROSS THE NORTHERN GULF...AND WILL BE MONITORED FOR
POTENTIAL TROPICAL DEVELOPMENT. AT A MINIMUM...INCREASING WINDS
AND SEAS SHOULD BE EXPECTED OVER THE COASTAL WATERS MONDAY THROUGH
LATE TUESDAY.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

13

In the hours before

Special weather statement, Aug 3, 3:15 PM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
315 PM CDT SUN AUG 3 2008

LAZ027-028-030>033-TXZ181-182-032115-
RAPIDES LA-VERNON LA-EVANGELINE LA-ALLEN LA-BEAUREGARD LA-
ST. LANDRY LA-NEWTON TX-JASPER TX-
315 PM CDT SUN AUG 3 2008

...SIGNIFICANT WEATHER ALERT FOR RAPIDES...VERNON...EVANGELINE...
ALLEN...BEAUREGARD AND ST. LANDRY PARISHES...SIGNIFICANT WEATHER
ALERT FOR NEWTON AND JASPER COUNTIES UNTIL 415 PM CDT...

AT 310 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 4
MILES WEST OF TOLEDO BEND DAM TO 6 MILES SOUTHEAST OF VILLE PLATTE...
MOVING SOUTHWEST AT 24 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  REDDELL AND BURR FERRY BY 320 PM CDT
  SUGARTOWN AND MAMOU BY 330 PM CDT
  ROSEPINE...GRANT AND EVANS BY 335 PM CDT
  WIERGATE AND BURKEVILLE BY 345 PM CDT
  MITTIE BY 350 PM CDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY
EVENING FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

JT
Special weather statement, Aug 3, 4:20 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
420 PM CDT SUN AUG 3 2008

LAZ030-031-041-042-032145-
ALLEN LA-BEAUREGARD LA-JEFFERSON DAVIS LA-CALCASIEU LA-
420 PM CDT SUN AUG 3 2008

...SIGNIFICANT WEATHER ALERT FOR WESTERN
ALLEN...BEAUREGARD...WESTERN JEFFERSON DAVIS AND NORTHERN CALCASIEU
PARISHES UNTIL 445 PM CDT...

AT 418 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 7
MILES EAST OF DE RIDDER TO 5 MILES SOUTHEAST OF REEVES...MOVING
SOUTHWEST AT 41 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  DE RIDDER BY 425 PM CDT
  TOPSY AND LONGVILLE BY 430 PM CDT
  RAGLEY AND GILLIS BY 435 PM CDT
  MOSS BLUFF BY 440 PM CDT
  WESTLAKE...ORETTA...DE QUINCY AND LAKE CHARLES BY 445 PM CDT

FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH ARE
LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER
ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS.
RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE
PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY
EVENING FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

SHAMBURGER
Local storm report, Aug 3, 4:52 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
452 PM CDT SUN AUG 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     TSTM WND DMG     2 W JASPER              30.92N 94.03W
08/03/2008                   JASPER             TX   LAW ENFORCEMENT

            TREES BLOWN DOWN REPORTED BY JASPER COUNTY SHERIFF
            OFFICE.

&&

SHAMBURGER

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 4:53 AM CDTSpecial Marine WarningLCH97 min
Aug 3, 5:29 AM CDTSpecial Marine WarningLCH2 hr
Aug 3, 3:33 PM CDTSevere Thunderstorm WarningLCHRapides, Vernon15 min
Aug 3, 3:41 PM CDTSevere Thunderstorm WarningLCHVernon34 min
Aug 3, 4:26 PM CDTSevere Thunderstorm WarningLCHBeauregard34 min
Aug 3, 4:27 PM CDTInland Tropical Storm WarningLCH13 hr
Aug 3, 4:27 PM CDTTropical Storm WatchLCH6 hr
Aug 3, 4:27 PM CDTTropical Storm WatchLCH6 hr
Aug 3, 4:27 PM CDTTropical Storm WarningLCH39 days
Aug 3, 4:27 PM CDTTropical Storm WarningLCH48 hr
Aug 3, 5:10 PM CDTSevere Thunderstorm WarningLCHCalcasieu50 min
Aug 3, 6:23 PM CDTSpecial Marine WarningLCH52 min
Aug 3, 4:14 PM CDTSevere Thunderstorm WarningLCHJasper, Newton, Tyler46 min
Aug 3, 5:51 PM CDTSevere Thunderstorm WarningLCHJefferson, Orange39 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.